Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 297, NWS Jackson, MS

July 12, 2002Oktibbeha County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 12, 2002, 3:02 PM CDT for Oktibbeha County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2002, 3:02 PM CDT (20:02 UTC)
Expired
Jul 12, 2002, 3:45 PM CDT
In force
43 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Oktibbeha County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1393 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1393 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

989 
WUUS54 KJAN 122002
SVRJAN
MSC105-122045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
302 PM CDT FRI JUL 12 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OKTIBBEHA COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 345 PM CDT

* AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF STARKVILLE...MOVING EAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE JUST SOUTH OF STARKVILLE AT 320 PM CDT

DAMAGING WINDS CAN BE EXPECTED. GO TO A SAFE PLACE NOW AND REMAIN
PROTECTED UNTIL THE STORM HAS PASSED.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3348 8905 3330 8904 3330 8868 3350 8868

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:35 PM CDT, 27 minutes earlier.

Area forecast discussion, Jul 12, 2:35 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION...RETRANSMITTED
NATIONAL WEATHER SERVICE JACKSON MS
235 PM CDT FRI JUL 12 2002

MAIN FORECAST PROBLEM WILL CONTINUE TO BE COVERAGE AND INTENSITY OF
CONVECTION NEXT FEW DAYS.

MODELS IN GENERAL AGREEMENT THAT UPPER SYSTEM CURRENTLY OVER MO WILL
DROP SOUTH TO SOUTHWEST NEXT FEW DAYS. AVN A BIT MORE AGGRESSIVE IN
DROPPING SYSTEM MORE TO THE SW INTO SOUTHERN PLAINS AND CUTTING IT
OFF. THIS SEEMS REASONABLE BASED ON STRENGTH OF INTERMOUNTAIN WEST
UPPER RIDGE AND ASSOCIATED HEIGHT RISES. WILL GO WITH AVN THROUGH
THE PERIOD.

FOR TONIGHT...CONVECTIVE COMPLEX CONTINUES TO EVOLVE OVER NORTHERN
MS. AIRMASS TO THE SOUTH AND SOUTHWEST OF MCS IS QUITE UNSTABLE WITH
LI VALUES APPROACHING -10. EXPECT CONVECTION TO CONTINUE TO INCREASE
ACROSS FORECAST AREA INTO THE EARLY EVENING...AND THEN SLOWLY
DIMINISH WITH TIME AFTER SUNSET. AS IN PAST NIGHTS...A FEW ISOLATED
SHOWERS MAY LINGER THROUGH THE NIGHT AND/OR REDEVELOP EARLY IN THE
MORNING IN VERY TROPICAL ENVIRONMENT. MOST LIKELY AREA FOR THIS OVER
NORTHERN MS AGAIN IN VICINITY OF SURFACE BOUNDARY.

PRECIPITABLE WATER VALUES REMAIN NEAR 2 INCHES AGAIN SATURDAY...AND
FRONTAL BOUNDARY LOOKS TO SET UP ACROSS NORTHERN MS/SOUTHEAST
ARKANSAS. SCATTERED TO NUMEROUS SHRA AND TSRA WILL REDEVELOP
AGAIN...BEST COVERAGE LIKELY TO BE NEAR BOUNDARY. BY SUNDAY...OLD
FRONT BEGINS TO LIFT BACK TO THE NORTH...AND SOMEWHAT DRIER AIR
BEGINS TO MOVE IN FROM THE SOUTH. SHOULD STILL BE PLENTY ENOUGH
MOISTURE/INSTABILITY FOR FAIRLY GOOD COVERAGE OF SCATTERED SHRA/TSRA
SUNDAY...BUT BY MONDAY AS FRONT GETS WELL NORTH OF AREA AND
PRECIPITABLE WATER VALUES DECREASE FURTHER...COVERAGE SHOULD
DIMINISH TO 20 TO 30 PERCENT.

TEMPERATURES SHOULD BE PRETTY CLOSE TO NORMAL THROUGH THE PERIOD.
BLEND OF AVN/NGM TEMPERATURES SEEMS REASONABLE.

IN THE EXTENDED...AVN SHOWING THAT BEST MOISTURE TRANSPORT WITH
UPPER SYSTEM REMAINS TO THE WEST OF THE FORECAST AREA...WITH
PRECIPITABLE WATER VALUES MUCH LOWER AND K INDEX VALUES ONLY IN THE
LOWER TO MIDDLE 20S OVER MOST AREAS. UPPER RIDGE BEGINS TO BUILD IN
FROM THE EAST WITH MUCH HIGHER 500 MB HEIGHTS. WILL GO WITH A
GRADUAL WARMING TREND AND JUST ISOLATED DIRUNAL CONVECTION TUESDAY
THROUGH FRIDAY.

PRELIMINARY NUMBERS...
JAN 073/091 073/090 073 4645
MEI 071/090 072/090 073 4645

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

08

In the hours before

Local storm report, Jul 12, 11:21 AM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1121 AM CDT FRI JUL 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    SUNRISE                   MS   WIND DAMAGE
07/12/02   LEAKE                          E.O.C REPORTED TREES
                                          BLOWN DOWN.

0400 PM    PULASKI                   MS   WIND DAMAGE
07/12/02   SCOTT                          S.O. REPORTED NUMEROUS
                                          TREES DOWN.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 1:30 PM CDTFlash Flood WarningJANSunflower90 min
Jul 12, 1:49 PM CDTSevere Thunderstorm WarningJANCarroll31 min
Jul 12, 2:17 PM CDTSevere Thunderstorm WarningJANLeflore43 min
Jul 12, 2:20 PM CDTSevere Thunderstorm WarningJANSunflower30 min
Jul 12, 5:45 PM CDTSevere Thunderstorm WarningJANMarion30 min
Jul 12, 6:46 PM CDTSevere Thunderstorm WarningJANSimpson, Smith44 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.